Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 2, NWS Riverton, WY

January 13, 2023Natrona County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 13, 2023, 1:09 PM MST for Natrona County, Wyoming. It took effect at Jan 13, 2023, 10:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2023, 1:09 PM MST (20:09 UTC)
In effect from
Jan 13, 2023, 10:00 PM MST
Expired
Jan 14, 2023, 10:00 AM MST
In force
12 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WWUS75 KRIW 132009
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
109 PM MST Fri Jan 13 2023

WYZ020-141700-
/O.NEW.KRIW.HW.W.0002.230114T0500Z-230114T1700Z/
Natrona County Lower Elevations-
Including the city of Casper
109 PM MST Fri Jan 13 2023

...HIGH WIND WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 AM MST 
SATURDAY...

* WHAT...Southwest wind 35 to 45 mph with gusts 60 to 70 mph along
  Wyoming Boulevard on the south side of Casper. Most of the lower
  elevations of Natrona County will see southwest wind 25 to 35 
  mph with gusts 40 to 50 mph.

* WHERE...Natrona County Lower Elevations.

* WHEN...From 10 PM Friday until 10 AM MST Saturday.

* IMPACTS...Strong wind gusts will blow around loose objects.
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest wind gusts will occur between
  1 AM and 6 AM Saturday along Wyoming Boulevard between Casper
  Mountain Road and East 21st Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for sudden strong wind gusts and cross winds if you
are driving through the warned area.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
060 
WWUS75 KRIW 141653
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
953 AM MST Sat Jan 14 2023

WYZ020-141800-
/O.EXP.KRIW.HW.W.0002.000000T0000Z-230114T1700Z/
Natrona County Lower Elevations-
Including the city of Casper
953 AM MST Sat Jan 14 2023

...HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING...

The strongest winds occurred overnight and have since diminished
below High Wind criteria. Therefore, the High Wind Warning will be
allowed to expire. However, gusty winds of 30 to 40 mph will
continue to lead to blowing snow in open and exposed areas through
the early afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 13, 10:36 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 13, 10:36 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1036 AM MST Fri Jan 13 2023

.SHORT TERM...(Today through Saturday)
Issued at 138 AM MST Fri Jan 13 2023

Fog formation this morning has been limited, with high clouds
slightly insulating most locations. Any fog that does develop will
be less dense than last night, due to more limited sfc moisture.

Ridge axis passing overhead this morning will keep tranquil
conditions going for western WY today. The westerly flow will
produce warmer temperatures for a good distance downwind from
local mountain ranges, so most of the Bighorn Basin, along with
Johnson County, will be well into the 40s, flirting with 50
degrees this afternoon. On the other hand, the warming aloft will
keep the cold pool in the Wind River Basin, with deep snow cover
keeping the cold pool insulated. Temperatures here will struggle
to reach the low 20s this afternoon.

Tonight as the ridge axis moves to the east, a weak shortwave
will sweep northeast across western WY. While moisture with this
feature will be limited, there is just enough to bring some light
snow to the far NW mountains tonight into Saturday. The other
impact with this wave will be tightening of the sfc gradient,
bringing gusty winds. These winds will be focused on the higher
elevations of the Absarokas and Winds, and across the main wind
corridor from RKS to CPR. Models have backed off a bit from
yesterday with respect to highest gusts, but these areas will
still see gusts above 30mph during the afternoon, with the most
prone areas along Outer Drive and the Clark vicinity may see a
gusts to 60 still during the afternoon. Winds will again produce
warmer temperatures in the lee of mountain ranges, but will not
be placed well to disturb the cold pools in lowest basins.

.LONG TERM...(Saturday night through Thursday)
Issued at 138 AM MST Fri Jan 13 2023

The long term pattern is dominated by a broad trough across the
western half of the US. The depth of this trough pushes the main
active storm pattern farther south into the Four Corners region,
leaving the northern Rockies in lighter westerly flow. This will
be enough to keep a chance for light snow going each day through
the middle of the week. Any accumulation currently looks to be
limited to late Sunday into early Monday, with higher elevations
generally getting 2 to 4 inches over a 24 hour period. Enough of
this flow may briefly surge into southern WY Sunday evening,
adding up to an inch of snow along the I-80 corridor. The
overarching trough will keep a somewhat colder regime in place
across the state through the week, with temps generally around 5
degrees below normal for January.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1036 AM MST Fri Jan 13 2023

Conditions to remain VFR for most terminals over the next 24 hours.
Low ceilings have persisted at KJAC, and are expected to continue
through this afternoon. Scattered to broken high clouds will
continue to pass overhead through tonight. Clouds lower across
western WY this evening, but cigs to remain well above MVFR, except
at KJAC where MVFR cigs will persist. VCSH are possible at KJAC
starting at 10Z Saturday, with lesser chance around KPNA. Wind
remains breezy at KCPR from the southwest, with gusts 30 to 40 knots
through the TAF period. Patchy fog is again possible at KRIW tonight.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 138 AM MST Fri Jan 13 2023

Ridging aloft today will strengthen any inversions already in
place, limiting overall mixing and dispersal across the state
Friday. A weak system moving through Saturday will bring some
gustier winds to the higher elevations and across Sweetwater an
Natrona Counties, but this will still struggle to break up any
inversions, keeping mixing and dispersal poor. Another round of
light snow moves into the western mountains and Sweetwater County
on Sunday, with light accumulations expected.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Straub
AVIATION...Hensley
FIRE WEATHER...Straub
Hazardous weather outlook, Jan 13, 9:24 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
924 AM MST Fri Jan 13 2023

WYZ001>020-022>030-141400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
924 AM MST Fri Jan 13 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of blowing snow across central Wyoming due to southwest wind 20
to 35 mph. The wind increases tonight and gusts 40 to 60 mph may
occur on the south side of Casper after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Areas of blowing snow continue in portions of central
Wyoming.

Saturday through Wednesday...Snow chances return for the west, and
persist through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 13, 7:55 AM MST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
755 AM MST Fri Jan 13 2023

WYZ019-020-140000-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
755 AM MST Fri Jan 13 2023

...Areas of Blowing Snow Through this Afternoon...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Areas of blowing snow due to southwest wind 20 to 35 mph.

* WHERE...Natrona County and southeast Fremont County, including
  I-25 north of Casper, US 20/26 west of Casper, Wyoming Highway
  220 southwest of Casper, and US 287 through Jeffrey City.

* WHEN...Through 5 PM Friday.

* ADDITIONAL DETAILS...Gusty southwest wind is likely to continue
  overnight and into Saturday.

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.